Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 105, NWS Grand Rapids, MI

October 24, 2001Gratiot County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 24, 2001, 3:55 PM EDT for Gratiot County, Michigan. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2001, 3:55 PM EDT (19:55 UTC)
Expired
Oct 24, 2001, 4:10 PM EDT
In force
15 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Gratiot County, MI

The radar

The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS53 KGRR 241955
SVRGRR
MIC057-242000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRATIOT COUNTY IN CENTRAL MICHIGAN
  
* UNTIL 410 PM EDT

* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GRATIOT COUNTY...OR ABOUT 10 MILES SOUTH
  OF ITHACA...MOVING NORTHEAST AT 40 MPH.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH 
LITTLE OR NO ADVANCE WARNING.

$$

RAG/RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 12:30 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 24, 12:30 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR SUMMARY OF HAZARDS
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT WED OCT 24 2001

WILL BE ISSUING A HIGH WIND WARNING FOR LATE TONIGHT THROUGH
THURSDAY NIGHT FOR 30 TO 40 MPH WINDS...WITH GUSTS TO 60 MPH.
PRODUCT IS  ARBNPWGRR

WILL ISSUE A FLASH FLOOD WATCH THROUGH TONIGHT ALONG AND SOUTH OF A
LINE FROM MUSKEGON COUNTY TO GRATIOT COUNTY.
PRODUCT IS ARBFFAGRR

WILL BE COMING OUT WITH A LAKESHORE WARNING  FALL ENTIRE LAKESHORE.
PRODUCT IS ARBLSHGRR

LATEST ETA CONFIRMS THE PREVIOUS RUN OF VERY STRONG WINDS LATE
TONIGHT THROUGH THURSDAY.  THIS RESULTS IN VERY LARGE WAVES AS WELL.

CURRENT CONVECTION OVER THE LAKE...MOVING EAST NORTHEAST...WITH THE
SOUTHERN CELL TAPPING THE BEST MOISTURE.  LOOKS LIKE IT WILL TRACK
CLOSE TO THE AREA THAT GOT HEAVY RAIN LAST NIGHT.  HEAVY RUNOFF
CONTINUES FROM LAST NIGHTS RAIN WITH STREAMS ELEVATED.   THIS CELL
COULD PRODUCE ONE TO TWO INCHES OF RAIN.  RADAR ESTIMATES WILL BE
OVERDONE DUE TO HAIL CONTAMINATION.  THEN WITH A POSSIBLE SQUALL
LINE PULLING THROUGH...MORE HEAVY RAIN IS POSSIBLE.

AS FOR SEVERE WEATHER...STILL LOOKS GOOD WITH STRONG WIND FIELDS AND
RAPID DESTABILIZATION UNDERWAY.  LOW WET BULB ZERO VALUES WILL
RESULT IN LARGE  HAIL THREAT AS WELL.  THE COMBINATION OF HIGH
HELICITY AND CAPE COULD LEAD TO SOME STRONGER TORNADOES....THUS HIGH
RISK WARRANTED.

HOPE TO GET ALL UPDATED PRODUCTS OUT BY 1215 PM EDT.

.GRR...LAKESHORE WARNING....NEW BUFFALO TO MANISTEEE TONIGHT THROUGH
THURSDAY NIGHT.
FLASH FLOOD WATCH THIS AFTERNOON THROUGH TONIGHT MUSKEGON TO ALMA
ON SOUTH
HIGH WIND WARNING ALL OF SOUTHWEST LOWER MICHIGAN LATE TONIGHT
THROUGH THURSDAY NIGHT.

MJS

In the hours before

Local storm report, Oct 24, 1:03 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
103 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    CITY OF HOLLAND           MI   .75 INCH HAIL
10/24/01   OTTAWA

1245 PM    HOLLAND                   MI   .75 INCH HAIL
10/24/01   ALLEGAN

WDM
Local storm report, Oct 24, 3:24 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
324 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1246 PM    CITY OF HOLLAND           MI   FLASH FLOODS
10/24/01   OTTAWA                         FLOODING REPORTED ON
                                          NUMEROUS ROADS IN HOLLAND
                                          AND GEORGTOWN. SOME ROADS
                                          WERE NOT PASSABLE.

0135 PM    GRANDVILLE                MI   .75 INCH HAIL
10/24/01   KENT

0225 PM    GRANDVILLE                MI   FLASH FLOODS
10/24/01   KENT                           BUCK CREEK WAS OUT OF ITS
                                          BANK AND PARTLY FLOODED
                                          WEDGEWOOD PARK. THE PARKING
                                          LOT FROM THE NUSING HOME
                                          NEAR BUCK CREEK AND WILSON
                                          AVENUE HAD WATER STARTING
                                          TO COME INTO THE PARKING
                                          LOT. WATER WAS REPORTED
                                          OVER THE ROAD IN SEVERAL
                                          LOCATIONS ON WILSON AVENUE.

0230 PM    ALLEGAN                   MI   FLASH FLOODS
10/24/01   ALLEGAN                        FLOODING WAS REPORTED IN
                                          DOWNTOWN WITH SEVERAL
                                          STREETS UNDERWATER.

0245 PM    ADA                       MI   FLASH FLOODS
10/24/01   KENT                           THE UNDERPASS FOR THE
                                          BRIDGE ON THORNAPPLE ROAD
                                          IN ADA WAS IMPASSABLE DUE
                                          TO FLOODING.

WDM
Special weather statement, Oct 24, 3:42 PM EDT, 13 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 PM EDT WED OCT 24 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1000 PM
EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN THE GRAND RAPIDS COUNTY WARNING AREA
     MASON...LAKE...OSCEOLA...CLARE...OCEANA...ISABELLA...NEWAYGO...
     MECOSTA...MUSKEGON...MONTCALM...GRATIOT...KENT...IONIA...
     CLINTON...INGHAM...ALLEGAN...EATON...BARRY...JACKSON...
     KALAMAZOO...CALHOUN...VAN BUREN AND OTTAWA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

WDM
NNNN

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:35 AM EDTSpecial Marine WarningGRR115 min
Oct 24, 2:35 AM EDTSpecial Marine WarningGRR115 min
Oct 24, 3:43 AM EDTSevere Thunderstorm WarningGRRAllegan47 min
Oct 24, 11:04 AM EDTSpecial Marine WarningGRR71 min
Oct 24, 12:22 PM EDTSpecial Marine WarningGRR38 min
Oct 24, 12:22 PM EDTSpecial Marine WarningGRR38 min
Oct 24, 12:22 PM EDTSpecial Marine WarningGRR38 min
Oct 24, 12:27 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa48 min
Oct 24, 1:54 PM EDTFlash Flood WarningGRRAllegan, Kent, Ottawa5 hr
Oct 24, 5:20 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa40 min
Oct 24, 5:32 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren43 min
Oct 24, 5:55 PM EDTSevere Thunderstorm WarningGRRCalhoun50 min
Oct 24, 6:17 PM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo43 min
Oct 24, 6:33 PM EDTTornado WarningGRRBarry, Eaton27 min
Oct 24, 6:41 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson64 min
Oct 24, 6:53 PM EDTTornado WarningGRRClinton, Ionia52 min
Oct 24, 7:00 PM EDTTornado WarningGRREaton, Ingham30 min
Oct 24, 7:13 PM EDTFlash Flood WarningGRRAllegan, Kent, Ottawa3 hr
Oct 24, 7:25 PM EDTTornado WarningGRRGratiot50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.